Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 138, NWS Des Moines, IA

September 12, 2008Lucas County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 12, 2008, 11:24 PM CDT for Lucas County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 11:24 PM CDT (04:24 UTC)
Expired
Sep 13, 2008, 1:26 AM CDT
In force
2 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 130424
FFWDMX
IAC117-130630-
/O.NEW.KDMX.FF.W.0138.080913T0424Z-080913T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1124 PM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 130 AM CDT

* AT 1120 PM CDT...CONTINUED RUNOFF FROM EARLIER HEAVY RAINFALL KEPT 
WATER OVER ROADS IN WESTERN LUCAS COUNTY...INCLUDING THE STEVENS 
FOREST AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCAS.

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN INCH 
ARE POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4115 9356 4116 9325 4090 9330 4090 9356

$$
BOKSA
1 follow-up statement
000 
WGUS73 KDMX 130626
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
126 AM CDT SAT SEP 13 2008

IAC117-130640-
/O.CAN.KDMX.FF.W.0138.000000T0000Z-080913T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-
126 AM CDT SAT SEP 13 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN LUCAS
COUNTY...

NO FLOODING PROBLEMS HAVE BEEN REPORTED IN LUCAS COUNTY. 
HOWEVER...PARTS OF THE COUNTY RECEIVED 3 TO 4 INCHES OF RAIN LAST 
EVENING AND MORE HEAVY RAIN...AND POSSIBLY ADDITIONAL FLASH 
FLOODING...IS POSSIBLE DURING THE EARLY MORNING HOURS.

LAT...LON 4115 9356 4116 9325 4090 9330 4090 9356

$$

KINNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:24 PM CDT, 8 hours earlier.

Area forecast discussion, Sep 12, 3:24 PM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI SEP 12 2008

.SHORT TERM /TONIGHT/...
FAST SOUTHWESTERLY FLOW ALOFT CONTINUES TO PUMP MOISTURE
NORTHEASTWARD FROM THE PACIFIC AND ULTIMATELY THE REMNANTS OF
TROPICAL STORM LOWELL THAT MOVED THAT ARE CURRENTLY LOCATED OVER
WESTERN TEXAS. UNSEASONABLY HIGH MOISTURE IS IN PLACE...WITH PWAT
VALUES INCREASING TO WELL OVER 2 INCHES BY TONIGHT ACROSS THE
SOUTHERN CWA. DEWPOINTS ACROSS THE CWA. AT THE SURFACE...DEWPOINTS
CONTINUE TO POOL ALONG A SOUTHWEST TO NORTHEAST STATIONARY FRONT
ASSOCIATED WITH A SFC LOW CENTERED OVER CENTRAL/EASTERN KS. WITH THE
MAIN FLOW PARALLEL TO THIS FRONT...ABUNDANT MOISTURE IN PLACE...AND
THE STRONGEST LIFT OVER THE CENTRAL/SOUTHERN CWA THIS EVENING INTO
THE LATE NIGHT HOURS...THE LONG DURATION RAIN EVENT STILL ON TRACK.
AT THIS TIME...RAIN HAS BEEN MAINLY MODERATE THROUGH THE AFTERNOON
HOURS WITH MOST SITES AVERAGING A FEW TENTHS PER HOUR...WITH THE
HEAVIEST RAIN STILL TO THE SOUTH OF THE CWA. AS THE UPPER WAVE
EJECTS EASTWARD FROM THE CENTRAL/NORTHERN ROCKIES THIS EVENING AND
LIFT IS ENHANCED BY THE RIGHT-ENTRANCE REGION OF THE UPPER JET
STREAK EXPECT RAINFALL INTENSITY TO PICK UP ACROSS THE
CENTRAL/SOUTHERN CWA. INSTABILITY ALSO TO INCREASE LATE TONIGHT AS
AN APPROACHING JET STREAK HELPS TO STEEPEN MID LEVEL LAPSE RATES
MAINLY ACROSS THE SOUTHEASTERN THIRD OF THE CWA. IN
ADDITION...LATEST SATELLITE TRENDS WHERE LIFT IS STRONGER TO THE
SOUTH...INDICATE UPWARDS OF AN INCH OR MORE PER HOUR RAINFALL RATES
IN SOME AREAS. WITH WIDESPREAD AMOUNTS OF TWO TO FOUR INCHES OF RAIN
EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE...AND POSSIBILITY FOR
INCREASING RAINFALL RATES/EMBEDDED CONVECTION WILL CONTINUE WITH THE
FLASH FLOOD WATCH THROUGH DAYBREAK SATURDAY.

.LONG TERM /SATURDAY-FRIDAY/...
MODELS HAVE TRENDED TO A FASTER MOVEMENT OF THE RAIN SHIELD OUT OF
OUR AREA SATURDAY MORNING...WITH MAX LIFT PROCESSES SHIFTING EAST
AND NORTHEAST. SO HAVE LOWERED POPS...EXCEPT MAINTAINED HIGH
PERCENTAGES IN THE FAR SOUTHEAST THROUGH THE DAY...AND LOWERED THE
EXPECTED RAINFALL AMOUNTS. HOWEVER...SATURDAY WILL STILL BE MILD AND
MUGGY AS WE AWAIT THE NEXT COLD FRONT WHICH IS NOW DELAYED ABOUT 6
HOURS AND WILL COME THROUGH LATE SATURDAY NIGHT. MODELS ARE IN GOOD
AGREEMENT WITH THE PASSAGE OF THE AN UPPER LEVEL TROUGH SUNDAY...BUT
DIFFERENCES HAVE ARISEN ONCE AGAIN WITH THE EXACT PATH THE REMNANTS
OF HURRICANE IKE WILL TAKE. THE GFS HAS SHIFTED THE PATH FARTHER
NORTH...TAKING THE CENTER OVER ST LOUIS...AND GIVES OUR SOUTHEAST
COUNTIES ADDITIONAL RAINFALL. HOWEVER...THE BULK OF OUR MODEL SUITE
KEEPS ANY SIGNIFICANT RAIN THREAT FROM IKE REMNANTS SOUTHEAST OF OUR
AREA. WE WILL KEEP A MODEST CHANCE OF RAIN FOR THE FAR SOUTHEAST
SATURDAY NIGHT AND SUNDAY TO ALLOW FOR THE POSSIBILITY OF IKES PATH
BRINGING RAIN THAT FAR NORTH.

BEHIND THE COLD FRONT SUNDAY...NORTHWEST WINDS WILL INCREASE AND
MAKE IT FEEL LIKE AUTUMN. TEMPERATURES WILL ONLY RISE 5 TO 10
DEGREES WHILE THE AIRMASS DRIES OUT QUITE A BIT. WILL BE SETTING UP
FOR A CHILLY NIGHT SUNDAY NIGHT AS THE RIDGE BUILDS IN. SFC HIGH
PRESSURE SLOWLY MOVES EAST ACROSS THE REGION EARLY NEXT WEEK...AND
BY THE MIDDLE OF THE WEEK THE UPPER LEVEL RIDGE IS SUPPOSED TO BUILD
OVER THE CENTRAL CONUS. THIS WILL FAVOR A WARMER AND DRY PATTERN. SO
HAVE TRENDED DAYTIME TEMPERATURES UP A FEW DEGRESS...BUT NOT AS WARM
AS THE GFS GUIDANCE WOULD SUGGEST. WILL STILL HAVE SEASONALLY COOL
NIGHTS IN THE MID 40S TO MID 50S.

&&

.AVIATION...12/18Z
RAIN CONTINUE TO PROGRESS NORTHWARD HAVING ALREADY MOVED INTO
KDSM/KOTM...AND EXPECTED TO PUSH INTO KFOD/KALO/KMCW THIS AFTERNOON
INTO THE EVENING HOURS. HEAVIEST PRECIPITATION EXPECTED TO IMPACT
THE KOTM/KDSM LOCATIONS...BUT MAY SNEAK INTO KALO AS WELL. CIGS
CONTINUE TO FLUCTUATE BETWEEN IFR/MVFR SO HAVE TRIED TO CAPTURE THAT
IN THE TAFS...WITH VSBYS MAINLY IN THE MVFR RANGE WHERE IT IS
RAINING AND VFR WHERE IT REMAINS DRY. ENDED PRECIP MAINLY TOWARD
DAYBREAK...BUT DO EXPECT LOW STRATUS TO LINGER THROUGH THE MORNING
AT MOST LOCATIONS. SCALED BACK MENTION OF THUNDER ONLY TO
KOTM...WHERE MODELS NOW PROJECTING THE BETTER AXIS OF INSTABILITY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SERN HALF OF
FORECAST AREA THIS AFTERNOON AND TONIGHT.

&&

SHORT TERM/AVIATION...ALBRECHT
LONG TERM...MOYER
Hazardous weather outlook, Sep 12, 4:11 PM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT FRI SEP 12 2008

IAZ049-050-060>062-071>075-081>086-092>097-132115-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
411 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN AND A FEW THUNDERSTORMS CAN BE EXPECTED TONIGHT. MANY OF
THESE SHOWERS WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY
RAINFALL...WHICH MAY OCCUR FOR PROLONGED PERIODS OF TIME. AN
ADDITIONAL ONE TO THREE INCHES OF RAIN MAY FALL THROUGH DAYBREAK
SATURDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER INTO SATURDAY AS
WELL...THOUGH ANY THUNDERSTORMS AND MODERATE RAIN WILL BE LIMITED
TO AREAS SOUTHEAST OF TAMA TO CHARITON.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
RATHER LOW...HOWEVER REPORTS OF FLOODING OR MEASURED HEAVY RAIN
ACCUMULATIONS ARE ENCOURAGED.

IAZ004>007-015>017-023>028-033>039-044>048-057>059-070-132115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-
411 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
NORTHWEST OF FORT DODGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

In the hours before

Local storm report, Sep 12, 10:35 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      NNE WOODBURN            41.01N 93.60W
09/12/2008                   CLARKE             IA   LAW ENFORCEMENT

            WATER COVERING ALL ROADS IN WOODBURN.

1000 PM     FLASH FLOOD      1 SE OSCEOLA            41.02N 93.76W
09/12/2008                   CLARKE             IA   LAW ENFORCEMENT

            WATER PARTIALLY COVERING HIGHWAY 69.

1003 PM     FLASH FLOOD      3 NW DERBY              40.96N 93.49W
09/12/2008                   LUCAS              IA   LAW ENFORCEMENT

            WATER COVERING MANY ROADS IN WESTERN LUCAS COUNTY. WATER
            IS OVER 135TH AVE. IN STEVENS FOREST. WATER ALSO BEING
            REPORTED IN SEVERAL BASEMENTS OVER WESTERN LUCAS COUNTY.

&&

FBOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:17 PM CDTRiver Flood WarningDMXLucas4 days
Sep 12, 9:16 PM CDTFlash Flood WarningDMXClarke, Lucas, Marion, Warren119 min
Sep 13, 12:07 AM CDTRiver Flood WarningDMXTaylor6 hr
Sep 13, 2:54 AM CDTFlash Flood WarningDMXDavis6 hr
Sep 13, 6:18 AM CDTRiver Flood WarningDMXMahaska, Marion24 hr
Sep 13, 8:47 AM CDTAreal Flood WarningDMXDavis11 hr
Sep 13, 8:55 AM CDTAreal Flood WarningDMXLucas11 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.